Arizona, 2023

Hail and Damaging Wind in Arizona, August 17, 2023

August 17, 2023 · NWS TWC · 3 events in 1 county or zone

Scattered thunderstorms developed and moved northwest across southeast Arizona during the afternoon and evening. One storm produced damaging winds and large hail in Marana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms developed and moved northwest across southeast Arizona during the afternoon and evening. One storm produced damaging winds and large hail in Marana. A funnel cloud was also observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 17, 9:04 AM MST, 5 hours 52 minutes earlier.

Area forecast discussion, Aug 17, 9:04 AM MST, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
904 AM MST Thu Aug 17 2023

.SYNOPSIS...Another day with heat several degrees above average and
a chance of afternoon and evening thunderstorms. A broad moisture
increase from the south will bring an increasing chance of stronger
thunderstorms Friday. Moisture flowing northward ahead of tropical
system Hilary is expected to enhance rain chances over much of
western Arizona Saturday afternoon into Sunday morning, mainly west
of Tucson. We'll then continue to see enough moisture for a chance of
thunderstorms through next week.

&&

.DISCUSSION...Still no sounding to work with this morning, however
NUCAPS and TPW satellite imagery would suggest that the PW across the
area is higher than the RAP analysis would suggest on the SPC
meso-analysis site, with about 1 inch on the NM border rising
quickly to around 1.4 inches east of Tucson which carries out across
western Pima county. This, with the abundant sunshine this morning
would support convection developing early this afternoon primarily
west of Cochise and Graham counties. NUCAPS (10Z) would suggest CAPE
values around 1200 J/kg in the Tucson area westward, good enough for
some robust convection and potential for a couple of extra frisky
storms. Latest CAM solutions support this general idea and have a
small 90% bullseye of greater than 30kt winds over eastern Pima
county (significant signal) just west of the Tucson metro, and a 30%
chance of greater than an inch of rain around and just west of Santa
Cruz county.

&&

.AVIATION...valid through 18/12z.
SCT SHRA/TSRA with bases SCT-BKN 8-14k ft AGL after 17/20Z,
diminishing after 18/05Z. Typical diurnal trends for SFC winds, less
than 10 kts in the morning, then WLY- NWLY up to 15 kts after 17/20Z
becoming SELY- SLY after 18/03Z. Erratic wind gusts of 35-45 kts in
TSRA. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Some scattered shower and thunderstorm activity
today, mainly west of Cochise and Graham counties with somewhat more
widespread activity Friday with a few severe storms possible. Any
storms that do form will be capable of producing strong, erratic, and
gusty outflows. Outside of thunderstorm winds, 20-foot winds will be
west- northwesterly of speeds 10-20 mph each afternoon through the
rest of the week. Daytime temperatures will be well above average
today, slightly above Friday and below average this weekend. Minimum
RH in the lower elevations will generally range from 15-25% and
25-40% in the higher elevations, increasing Friday into the weekend.

&&

.PREV DISCUSSION... /issued 237 AM MST Thu Aug 17 2023/
A broad and deep moisture increase will dominate our weather through
the weekend, with elevated chances of rainfall across much of the
area.

The ridge that is pushing our temperatures back up to well above
average is shifting back eastward this morning, with a high center
reconsolidating in a more favorable position for storms (east and
northeast of us). For today, expect fairly average storm development
and coverage during the afternoon hours, with broad propagation along
outflows possible. Could be some interesting outflow interactions in
the evening hours.

A long fetch of deeper moisture will begin to push into western and
central areas as early as Friday afternoon. With low level drier air
expected to push in from the east, that will likely create a quasi
dry-line like axis somewhere near to just east of Tucson by mid
afternoon. We should also see a broad area of upper level divergence
on the southwest flank of the new ridge position, even as a weak mid
level disturbance tries to turn the corner up out of northern
Chihuahua. So, Friday looks like a strong thunderstorm day with
elevated coverage and organized outflows.

By Saturday morning, Hilary should be near the southern Baja coast
on a track that continues to be west of the peninsula. Ensembles
suggest a track that would continue northward as the system weakens
in the relatively cooler water near the northern Baja coast as well
as interaction with the Baja spine. NAEFS mean specific humidity and
mean integrated water vapor transport both continue to show the main
action for heavy rainfall potential into Yuma county and south to
southeast California Saturday into Sunday. The busiest areas for our
corner of the state are likeliest to be west of Tucson, including
western Pima county and possibly the T.O. Nation. This will be
watched closely, as small variations in trajectories.

By Monday, ensembles shear the remnants of the tropical system into
the front side of the trough near the west coast, with a monster
ridge of high pressure over central and eastern portions of the
CONUS. For us, we'll have a broad southerly to southeasterly flow
that should keep us in an average Monsoon forecast, with scattered
showers and thunderstorms in the afternoon and evening hours and
temperatures close to climo.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Cerniglia/Meyer
Aviation...Rasmussen
Fire Weather....Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 17, 12:27 PM MST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1227 PM MST Thu Aug 17 2023

AZZ503-513-172015-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1227 PM MST Thu Aug 17 2023

...A strong thunderstorm will impact portions of southeastern Santa
Cruz County through 115 PM MST...

At 1227 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Nogales International Airport, or 12 miles east of
Nogales. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nogales, Patagonia, Nogales International Airport, Patagonia Lake
State Park, Kino Springs and Lochiel.

This includes Route 82 between mile markers 4 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3151 11096 3155 11066 3133 11054 3133 11089
TIME...MOT...LOC 1927Z 150DEG 2KT 3137 11073

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JT
Special weather statement, Aug 17, 1:10 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Tucson AZ
110 PM MST Thu Aug 17 2023

AZZ503-504-507-513-172100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
110 PM MST Thu Aug 17 2023

...A strong thunderstorm will impact portions of east central Pima
and northeastern Santa Cruz Counties through 200 PM MST...

At 109 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles west of Sonoita, or 14 miles east of Tubac. This storm was
nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Patagonia, Sonoita and Madera Canyon.

This includes the following highways...
 Interstate 19 between mile markers 32 and 33.
 Route 82 between mile markers 20 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3155 11065 3152 11092 3176 11105 3189 11077
      3172 11068
TIME...MOT...LOC 2009Z 152DEG 4KT 3170 11083

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CSC
Special weather statement, Aug 17, 1:12 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
112 PM MST Thu Aug 17 2023

AZZ504-507-513-514-172100-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
112 PM MST Thu Aug 17 2023

...A strong thunderstorm will impact portions of east central Pima
County through 200 PM MST...

At 112 PM MST, Doppler radar was tracking a strong thunderstorm near
Vail, or 12 miles southeast of Davis-Monthan Air Force Base. This
storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Vail, East Sahuarita, Corona De
Tucson, Tucson International Airport, Summit, Saguaro National Park
East and Rita Ranch.

This includes the following highways...
 Interstate 10 between mile markers 266 and 294.
 Interstate 19 near mile marker 57.
 Route 83 between mile markers 43 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3197 11047 3180 11072 3211 11100 3223 11069
TIME...MOT...LOC 2012Z 141DEG 3KT 3202 11075

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JT

The radar

The Tucson radar (KEMX), 64 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Funnel Cloud, Pima

When
August 17, 2:56 PM MST to 2:58 PM MST
Where
Pima County, 1.92 mi SSW of Cortaro
Reported by
Social Media
Coordinates
32.323, -111.089

A short-lived funnel cloud was photographed south of Ina and Silverbell in Marana.

Thunderstorm Wind, Pima

When
August 17, 3:12 PM MST to 3:35 PM MST
Where
Pima County, 3.9 mi S of Tuscon Marana Nw Airport to 1.1 mi S of Tuscon Marana Nw Airport
Measured
56 kt (64 mph) measured gust
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
32.364, -111.217

Thunderstorms winds downed power poles near Emigh and Sandario Rds. At nearby Marana High School, trees and saguaros were downed, solar paneled parking covers were heavily damaged, and one building sustained minor roof damage. At the athletic facilities, fences were damaged and the football field turf was rolled up by the wind and damaged. Classes were not held the next day due to a power outage and debris cleanup. Elsewhere, power poles were downed near Twin Peaks and Silverbell Roads and an empty tractor-trailer was overturned near Avra Valley and Sandario Roads. A wind gust to 64 mph was recorded at the KAVQ AWOS at 1535MST.

Hail, Pima

When
August 17, 3:25 PM MST
Where
Pima County, 3.9 mi S of Tuscon Marana Nw Airport
Measured
1 in hail
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.364, -111.216

Large hail damaged several vehicle windows near Marana High School.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2023Every state in 2023This day in weather historyWarnings in Arizona, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129658, 1129656, 1129657.